Flash Flood, Accomack
- When
- June 19, 11:30 AM EST to 12:00 PM EST
- Where
- Accomack County, Bloxom to 0.22 mi ESE of Bloxom
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.820, -75.630
High water was covering Routes 316 and 182.
Isolated thunderstorms associated with low pressure produced heavy rains which caused flash flooding across portions of the Virginia Eastern shore.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated thunderstorms associated with low pressure produced heavy rains which caused flash flooding across portions of the Virginia Eastern shore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 19, 6:24 AM EST, 5 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 724 AM EDT SUN JUN 19 2011 .SYNOPSIS... A WEAK COLD FRONT WILL SLOWLY PUSH THROUGH THE AREA TODAY...BEFORE STALLING OVER THE CAROLINAS TONIGHT INTO MONDAY. THIS FRONT WILL THEN LIFT BACK NORTH OF THE REGION MONDAY NIGHT AND TUESDAY MORNING. A WARM SOUTHERLY FLOW DEVELOPS ON TUESDAY THROUGH THE MIDDLE OF THE WEEK AS THE BERMUDA HIGH BUILDS INTO THE AREA. THE NEXT COLD FRONT ARRIVES EARLY NEXT WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... WEAK SFC LOW PRESSURE IS IN PLACE ACRS THE DELMARVA..AND WIDESPREAD SHOWERS/ISOLATED TSTMS HAVE DEVELOPED FROM CAROLINE COUNTY ESE THROUGH THE NORTHERN NECK AND TOWARDS THE ERN SHORE. THIS CLUSTER IS DRIFTING VERY SLOWLY TO THE SE. HAVE ADDED HEAVY RAIN MENTION TO FCST FOR THIS REGION OVER THE NEXT FEW HRS BASED ON SPOTTER REPORTS AND RADAR TRENDS. ELSEWHERE...MAY SEE SOME ISOLATED TO WIDELY SCATTERED SHWRS FOR THE MORNING (WILL KEEP IT DRY IN NC). MODELS HAVE REALLY STRUGGLED WITH PRECIP THIS MRNG...NAM/WRF ABSOLUTELY WORTHLESS SHOWING NO PRECIP UNTIL THE AFTN IN AKQ CWA...SO HAVE USED GFS/RUC MORE FOR GUIDANCE LATER TODAY. MAIN FEATURE OF INTEREST WILL BE LARGE MCS OVER SOUTHERN IL/IN/KY AND WHAT IMPACTS THAT HAS ON THE BROAD WNW FLOW THIS AFTN. MAIN VORT MAX/SHORTWAVE THAT WILL TRACK ACRS THE MID ATLC/CAROLINAS THIS AFTN/EVENING IS CURRENTLY OVER MISSOURI LAGGING BEHIND THE MCS. BEST INSTABILITY WILL RESIDE OVER SOUTHERN/WESTERN ZONES BY THIS AFTN (NRN/ERN ZONES LOOK TO BECOME MORE STABLE DUE TO COOLER ONSHORE FLOW AND RAIN THIS MRNG. FOR THE AFTN WILL CARRY CHC POPS/40-50% ALL AREAS. SPC HAS MUCH OF THE CWA...FROM ABOUT RIC TO PHF ON SOUTH IN SLIGHT RISK FOR SEVERE TODAY...AND WILL HIGHLIGHT IN THE HWO. IT WILL BE MAINLY A STRAIGHT LINE WIND THREAT AS 0-6KM SHEAR INCREASES TO 30-35KT THIS AFTN/EVENING AS THE MID LEVEL FLOW INCREASES WITH THE SHORTWAVE (AS ALWAYS THOUGH COULD SEE LARGE HAIL W/ STRONGEST STORMS DESPITE FAIRLY HIGH FREEZING LEVELS OF 13-14K FT). HIGH TEMPERATURES TODAY WILL BE BASED UPON WHERE THE SKY COVER AND FRONT ARE LOCATED...HAVE GONE COOLER IN THE NORTH...LOW TO MID 80S ERN SHORE ...MID-UPPER 80S OVER MOST OF THE REST OF THE CWA...BUT KEPT READINGS AROUND 90/LOWER 90S OVER S CENTRAL VA AND INTERIOR NE NC...WHERE FRONT DOES NOT REACH UNTIL LATE AFTN/EVENING. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/... MODEL CONSENSUS IS FOR THE SFC FRONT TO BE NEAR OR JUST SOUTH OF THE FAR SOUTHERN PORTIONS OF THE CWA THIS EVENING...BUT WITH ANOTHER SHORTWAVE TRACKING ESE FROM KY AND ON INTO SRN VA/NC...EXPECT THE MID LEVEL FLOW CAUSE THE THE FRONT TO STALL. WILL CARRY SHWRS NE (AS NE LOW LEVEL FLOW STABILIZES THIS REGION)...WITH SCATTERED TSTMS ELSEWHERE. AFTER MIDNIGHT...WILL LINGER SCTD SHWRS/TSTMS OVER THE PIEDMONT AND FAR SOUTHERN VA/NE NC CLOSER TO THE STALLED BOUNDARY...WITH LESS OF A CHC FARTHER N AND E. MON...NAM IS MORE AMPLIFIED WITH THE PATTERN...LEADING TO A STRONGER SFC LOW ALONG THE NC COAST...AND A WETTER SOLUTION. THIS HAS GENERALLY BEEN DISREGARDED IN FAVOR OF THE GFS/UKMET/ECMWF CONSENSUS. HIGH PRESSURE GRADUALLY BUILDS SOUTH WITH A NE TO E FLOW OVER THE CWA. STILL...WITH A FINAL SHORTWAVE PROGGED TO MOVE THROUGH IN THE MRNG...WILL CARRY CHC POPS OVER SRN ZONES EVEN IN THE MRNG HRS. BY AFTN...AS SFC HIGH BUILDS A BIT FARTHER S...WILL CONFINE CHC POPS MAINLY W OF I-95 AS UPSLOPE FLOW BANKS AGAINST THE APPALACHIANS AND GENERATES MORE SCTD SHWRS/TSTMS. FOR TEMPS...HAVE LEANED SLIGHTLY TOWARD THE WARMER SIDE OF THE GUIDANCE (MAV)...BUT EVEN THIS HAS TRENDED COOLER. EXPECT HIGHS MAINLY IN THE MID-UPPER 80S/AROUND 90 WELL INLAND AND LOWER- MID 80S CLOSER TO THE COAST. LOWS MAINLY IN THE 60S TO NEAR 70 MON NIGHT. TUE...MID-UPPER RIDGING BEGINS TO AMPLIFY AND MOVE EAST INTO THE REGION...AS SSE FLOW IN THE LOW LEVELS INCREASES SOMEWHAT. GFS IS FASTER WITH THIS (AND THUS A TAD QUICKER TO BRING IN THE HEAT). HAVE KEPT HIGHS A FEW DEGREES COOLER THAN MAV/GFS-BASED GUIDANCE ALTHOUGH IT WILL WARM SEVERAL DEGREES ABOVE MONDAY'S HIGHS (PARTICULARLY ALONG/W OF I-95). EXPECT HIGHS INTO THE MID 90S WELL INLAND...UPPER 80S ERN SHORE AND OVER THE COASTAL SECTIONS OF VA/NE NC. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... THE SECOND HALF OF NEXT WEEK WILL FEATURE A MID-LEVEL TROUGH CROSSING THE MIDWEST REGION THROUGH THE GREAT LAKES. OUT AHEAD OF THIS TROUGH...UPPER RIDGING WILL LEAD TO MILD CONDITIONS ON WEDNESDAY...WITH HIGHS IN THE LOW TO MID 90S. LOW CONFIDENCE ON TIMING ANY PRECIP THROUGH THE PERIOD...WITH MODELS HINTING ON SEVERAL SHORTWAVES MOVING UP AND OVER THE RIDGE THAT COULD TRIGGER SHOWERS AND STORMS IN CONJUNCTIONS WITH AN UNSTABLE LOW-LEVEL ENVIRONMENT IN PLACE. SO WENT WITH 20-30 POPS MOST OF THE TIME. MOST OF THE PRECIP HOWEVER IS EXPECTED TO STAY OFF TO THE NORTH...CLOSER TO A WARM FRONT THAT PASSES THROUGH VIRGINIA EARLIER IN THE WEEK. WEAK COLD FRONT COULD ENHANCE THE RAIN THREAT FRIDAY...HOWEVER THE BULK OF THE MOISTURE SHOULD STAY OFF TO THE NORTH CLOSER TO THE AFOREMENTIONED MID-LEVEL TROUGH. FOR THE WEEKEND...EXPECT HIGHS IN THE UPPER 80S TO LOWER 90S. HIGH PRESSURE WILL START TO BUILD IN FROM THE NORTHWEST. GFS DELAYS THE COLD FROPA A BIT AND THEREFORE LINGERS THE PRECIP INTO SATURDAY...HOWEVER PREFERENCE WAS GIVEN TO THE EURO AND HPC FORECASTS. ISOLATED SHOWERS AND STORMS CANNOT BE RULED OUT DURING THE WEEKEND. && .AVIATION /11Z SUNDAY THROUGH THURSDAY/... OUTSIDE OF TSTM ACTIVITY...VFR CONDITIONS SHOULD PREVAIL FOR THE NEXT 24 TO 36 HOURS. A WEAK COLD FRONT WILL SLOWLY MAKE ITS WAY SOUTH THROUGH THE FA SUN AFTERNOON...HELPING TO INITIATE SHOWERS AND THUNDERSTORMS. HAVE BACKED OFF ON NLY/NELY SURGE ASSOCIATED WITH AND BEHIND CD FNT IN LINE WITH LATEST NAM. THINK GFS...WHICH ALSO HAS SHOWN A DECREASE IN WINDS ALG/BEHIND FNT...IS TOO STG WITH WINDS. REGION CONTS IN WNW/NW FLOW ALOFT THROUGH TUESDAY. WHILE THIS SHOULD PROVIDE FOR VFR CONDITIONS MOST OF THE TIME...MDLS SUGGEST THE THREAT FOR SHOWERS AND TSTMS WILL PERSIST INTO TUESDAY. THUS...OCCASIONAL MVFR/IFR CONDITIONS WILL BE POSSIBLE IN SHOWER/TSTM ACTIVITY. && .MARINE... ACTIVE W/NW FLOW PATTERN WILL PERSIST INTO EARLY NEXT WEEK. NO MAJOR SURFACE PRESSURE SYSTEMS AFFECTING AREA THROUGH WEDNESDAY. THUS...IN GENERAL...MARINE WEATHER EXPECTED TO BE FAIRLY TRANQUIL FROM A WIND/WAVES/SEAS PERSPECTIVE NEXT 2-3 DAYS. THERE WILL BE A FEW EXCEPTIONS. FIRST IS SOUTHERN COASTAL WATERS THROUGH EARLY THIS AFTERNOON. SW/WSW WINDS IN THE 10 TO 20 KT RANGE WILL MAKE THINGS PRETTY CHOPPY MUCH OF THE DAY. THIS WILL ALSO AFFECT SOUTHERN PORTIONS OF THE CHESAPEAKE BAY. CONDITIONS ARE EXPECTED TO GRADUALLY DIMINISH AS THE DAY WEARS ON. WEAK FRONT PUSHED THROUGH AREA TODAY INTO THIS EVENING...RESULTING IN A WIND SHIFT TO NLY/NELY. HOWEVER...DO NOT EXPECT A SIGNIFICANT PUSH BEHIND THIS FRONT...WITH POST-FRONTAL WINDS EXPECTED TO STAY BELOW 15KT. WINDS TURN TO THE E/ENE TONIGHT INTO MONDAY...WITH WINDS ON THE NRN/CNTRL COASTAL WATERS AROUND 15 KTS. THIS SHOULD MAKE FOR CHOPPY CONDITIONS...BUT BELOW SCA CRITERIA. RIGHT NOW...TUESDAY LOOKS GOOD AS WELL...ALTHOUGH EXPECT WINDS TO INCREASE ON THE BAY FROM THE SOUTH DURING THE AFTERNOON...WITH SPEEDS IN THE 12 TO 15 KNOT RANGE. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...LKB NEAR TERM...LKB SHORT TERM...LKB LONG TERM...MAS AVIATION...WRS MARINE...WRS/MAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 431 AM EDT SUN JUN 19 2011 MDZ021>025-VAZ048-049-062>064-072>078-084>086-099-100-200845- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- FLUVANNA-LOUISA-GOOCHLAND-HANOVER-CAROLINE-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- GLOUCESTER-MIDDLESEX-MATHEWS-ACCOMACK-NORTHAMPTON VA- 431 AM EDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...SMALL HAIL...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. ANZ630>634-650-652-654-656-658-NCZ102-200845- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM-OUTER BANKS CURRITUCK- 431 AM EDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND AND THE NORTHERN OUTER BANKS OF NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS SOUTH OF NEW POINT COMFORT IN THE BAY AND CAPE CHARLES LIGHT IN THE OCEAN...AND FOR THE CURRITUCK SOUND. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. NCZ012>017-030>032-VAZ060-061-065>071-079>083-087>098-200845- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-PRINCE EDWARD-CUMBERLAND-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX- SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON- NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- 431 AM EDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON HOURS BETWEEN 1 PM AND 6 PM. THE MAIN THREAT WILL BE FROM DAMAGING WINDS...ALTHOUGH LARGE HAIL WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. BROWN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
742 AM EDT SUN JUN 19 2011
VAZ072>078-085-191245-
ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-MIDDLESEX
VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
742 AM EDT SUN JUN 19 2011
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE
ACROSS PORTIONS OF EASTERN VIRGINIA...
AT 740 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS FROM 15 MILES
NORTHEAST OF COLES POINT TO SAINT STEPHENS CHURCH...OR FROM DRUM
POINT TO SAINT STEPHENS CHURCH...MOVING EAST AT 20 MPH. THE
STORMS WILL BE NEAR...
SHARPS AROUND 750 AM EDT...
ROBLEY AROUND 800 AM EDT...
MORATTICO AROUND 825 AM EDT...
WICOMICO CHURCH AROUND 845 AM EDT...
EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
LAT...LON 3817 7684 3816 7660 3811 7659 3808 7653
3803 7650 3802 7646 3797 7641 3794 7631
3789 7622 3781 7626 3781 7629 3780 7630
3776 7652 3775 7726 3803 7693 3819 7689
LBROWNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1021 AM EDT SUN JUN 19 2011
MDZ023-024-VAZ099-191530-
ACCOMACK VA-INLAND WORCESTER MD-SOMERSET MD-
1021 AM EDT SUN JUN 19 2011
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL OVER PORTIONS OF
THE LOWER MARYLAND AND VIRGINIA EASTERN SHORE...
AT 1019 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MARION STATION TO ONLEY...OR FROM 8 MILES
NORTHEAST OF CRISFIELD TO 16 MILES NORTHEAST OF EXMORE...MOVING EAST
AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
PARKSLEY AROUND 1030 AM EDT...
EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
LAT...LON 3788 7540 3780 7551 3765 7559 3762 7574
3781 7579 3781 7575 3786 7570 3785 7573
3789 7570 3789 7576 3791 7577 3795 7567
3797 7578 3793 7583 3804 7586 3806 7582
3805 7586 3810 7588 3818 7548 3787 7539
GINGRICHThe Dover AFB radar (KDOX), 113 km away, was scanning. The volume nearest the first event began at 16:32 UTC.
1 flash flood. Local standard time, as filed.
High water was covering Routes 316 and 182.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328881.